Thunderstorm Wind, Las Animas
- When
- July 21, 2:09 PM MST
- Where
- Las Animas County, (Tad)trinidad Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.260, -104.340
Wind gusts near 60 mph were measured with a severe thunderstorm near Trinidad during the afternoon of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Wind gusts near 60 mph were measured with a severe thunderstorm near Trinidad during the afternoon of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 10:20 AM MST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Sat Jul 21 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Sat Jul 21 2018 Current water vapor imagery and upper air analysis is indicating upper level high pressure across the southern High Plains and into the southern Rockies, with broad upper troughs across the Pacific Northwest Coast and the Great Lakes region at this time. Water vapor imagery and NCEP analysis indicating the main monsoonal moisture plume across the Desert SW with PWATS at GJT (0.84 inches), DEN (0.69 inches), and ABQ (0.70 inches) running around 100 to 120 percent of seasonal norms across the area (greatest at GJT). Today and Tonight...Latest models continue to be in good agreement of moving the center of the upper high slowly north and west across central New Mexico which will keep weak west to southwest flow aloft in place across the state through tonight. This will keep the best available moisture across northwestern Colorado through the Central Mts and into Northeastern Colorado, with slightly drier air expected to filter into southern Colorado. At the surface, weak lee troughing across the I-25 Corridor will keep generally light south to southeast upslope flow in place across the Plains. With the moisture in place and strong summer heating, should see isolated to scattered shower and thunderstorms developing across the higher terrain through the late morning and afternoon, with the best coverage expected to be the Central Mts into the Pikes Peak region, where best moisture is progged. With the more westerly flow aloft, should see a few storms spreading east onto the adjacent plains, with models again hinting at the best coverage across the Pikes Peak and Palmer Dvd region, with the enhanced lift and low level upslope flow. Convection looks to diminish with the setting sun, with storms generally ending through the evening hours, though could see some convection continuing along and west of the ContDvd with a minor wave translating across the Northern Rockies. With the available moisture and weak steering flow aloft, storms will be capable of producing locally heavy rainfall, with possible flash flooding, especially if storms develop our move across the newer burn areas across south central and southeast Colorado. Other storm threats will be gusty outflow winds, especially across the San Luis Valley and southern portions of the I-25 Corridor, where soundings are indicating more inverted v profiles. A few isolated stronger storms could also produce some small hail, especially across northern portions of the area, where modest westerly midlevel flow and low level upslope will combine to produce bulk shears of 20-25 kts. Temperatures today are expected to be only slightly cooler than yesterday, with highs in the mid 80s to upper 90s across the lower elevations, and in the 60s to lower 80s across the higher terrain. .LONG TERM...(Sunday through Friday) Issued at 420 AM MDT Sat Jul 21 2018 .Sunday...Upper ridge is centered over New Mexico with monsoon moisture moving into the state. Some of this moisture is associated with the convective complex currently over southern Arizona and higher PoPs over the mountains look reasonable. With light winds aloft and slow storm movement, will have to be concerned with flash flooding on the recent burn scars. Main question is what happens from the eastern mountains and eastward during the later afternoon and evening. Cold front will move southward with increased moisture behind the front. Convective parameterization in the EC, GFS and NAM confuse the CAPE fields in the evening. Best guess is that there will be enough instability for thunderstorms to continue along the eastern mountains, I25 corridor and plains well into the evening. Precipitable waters in the GFS increase to over 1.5 inches over the plains, so this will help with the ongoing drought in these regions. Will have to watch for flash flooding on the burn scars. NAMnest tends to run hot with convection, but it shows convection over the I25 corridor and eastern plains for much of the night. .Monday...Surface high moves into the northern high plains. Models continue to show drying at the surface over northeast Colorado, but currently looks as if this will stay north of our CWA. With plenty of moisture available, it looks like Monday could be a rather wet day over the area. Subtle features could affect amount and location of rainfall. One concern is that the atmosphere could be somewhat stable if persistent cloud cover develops. Flow at 700mb is from the east, and surface moisture could reach as far west as the Continental Divide region. Once again, there is the potential for flash flooding on recent burn scars. .Tuesday through Friday...Abundant moisture continues from the eastern mountains and eastward. Another cold front will bring in another surge of moist air to the eastern mountains and eastward on Wednesday with moisture upslope flow continuing through at least Friday. Upper high retrogrades to the west and northwest aloft becomes stronger over the region. With increased shear, will also have to watch for the potential for severe convective weather, along with the daily threat of flash flooding on the burn scars. There may be some drying over the Continental Divide region, but suspect there will still be enough moisture for diurnal convection. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1117 AM MDT Sat Jul 21 2018 With monsoon moisture over the region, scattered showers and thunderstorms will be possible later this afternoon and early evening at each of the 3 taf sites, kpub, kals and kcos. The overall best chance of storms will be at kcos late this afternoon. Otherwise anticipate VFR conditions and diurnally driven winds. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...PGW AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Sat Jul 21 2018 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Sat Jul 21 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will develop over the mountains by mid afternoon, with storms expected to slowly move east across the adjacent plains and far southeast Plains through the late afternoon and early evening. The main threats from storms today will be lightning, locally heavy rain and gusty outflow winds up to 45 mph. Small hail will also be possible with a few of the strongest storms. Flash flooding will also be a concern today, especially if locally heavy rainfall occurs over the newer burn areas across south central and southeast Colorado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A moist airmass will remain over the region throughout the week, and thunderstorms will be possible each day. The main threats from these storms will be locally heavy downpours, small hail, and lightning. There is the potential for flash flooding on the recent burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 21 2018
COZ062-076-077-083-212115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
235 PM MDT SAT JUL 21 2018
...SPECIAL WEATHER STATEMENT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waugh Mountain, or 56 miles west of Colorado Springs, moving east at
10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Waugh Mountain.
LAT...LON 3849 10532 3849 10592 3853 10592 3853 10590
3855 10590 3856 10589 3859 10589 3860 10588
3862 10589 3863 10592 3865 10591 3866 10592
3869 10592 3870 10533
TIME...MOT...LOC 2035Z 260DEG 9KT 3856 10581
KTSSpecial Weather Statement National Weather Service Pueblo CO 247 PM MDT SAT JUL 21 2018 COZ065-066-069-212130- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 247 PM MDT SAT JUL 21 2018 ...SPECIAL WEATHER STATEMENT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Del Norte, or 36 miles northwest of Alamosa, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Rio Grande and south central Saguache Counties. LAT...LON 3772 10648 3786 10652 3794 10631 3773 10622 TIME...MOT...LOC 2047Z 260DEG 9KT 3780 10641 KTS
The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772711.